A recent article entitled "Accidental Poisoning With 6-MP in a Sibling of Pediatric Patient Treated With Maintenance Chemotherapy" has been published in the Journal of Pediatric Hematology and Oncology.
The article has been written by clinicians (Fernandez, Arnaud MD; Gervoise-Boyer, Marie J. MD; Chambost, Hervé MD, PhD; Coze, Carole MD, PhD; Andre, Nicolas MD, PhD) from the AP-HM in Marseille, France including one member form MGHI.
This letter to the editor reports the poisoning of a sibling of a pediatric patient treated with purinethol (6MP) for the maintenance phase of the treatment of an acute lymphoblastic leukemia. Outcome was favourable but it illustrates the urge to develop preventive policies in order to avoid accidental poisoning among children treated at home with oral anticancer molecules through metronomic protocols (or target therapies) Primary prevention with anticipatory guidance should be systematically given by a physician/pharmacist stressing appropriate storage, ways of administrations and prompt medical attention in case of overdose. One should also consider restricting the quantity of anticancer agents prescribed especially when young siblings are present at home